Michigan, 2019

Damaging Wind in Michigan, July 4, 2019

July 4, 2019 · NWS DTX · 1 event in 1 county or zone

A marginally severe thunderstorm developed near Pinkney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A marginally severe thunderstorm developed near Pinkney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 4, 12:25 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 4, 12:25 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
125 PM EDT Thu Jul 4 2019

.AVIATION...

VFR through the period with variable wind exhibiting a southeast to
south tendency. Few pulse showers along the lead edge of a weak
shortwave over central Lower MI may bring temporary restriction to
flight category or grow deep enough to produce thunder this aftn.
FNT-PTK corridor will be the most favored early but by mid/late aftn
boundary layer behavior including outflows and lake breezes will
lead to more scattered coverage. 18z forecast will likely include
addition of VCTS for KMBS, mainly due to potential for convection to
evolve downstream from Lake Michigan convergence.

For DTW...Isolated shower or two possible for most of the daylight
period while best chance for thunder will be during the latter
portion of the peak heating approx 19-23z.

.DTW THRESHOLD PROBABILITIES...

* Low for cig aob 5kft

* Low for tstorm in KDTW airspace

&&

.PREV DISCUSSION...
Issued at 342 AM EDT Thu Jul 4 2019

DISCUSSION...

Notable drop in dewpoints below 60 early this morning brought in by
the surface high pressure drifting across Lake Huron. Moisture
convergence along the stationary boundary across the OH/MI allowed
shower and thunderstorm activity to persist into the early morning
hours. Precipitation has gradually weakened over the last several
hours and should remain clear of precipitation through at least
early to mid morning.

Departing surface high to the east today will bring an increase in
lower level southwest flow. This will lift the stationary boundary
northward as a warm front into the Thumb region, which will bring a
return of higher dewpoints and subsequent instability back across
much of southeast Michigan. Typical diurnally driven summertime
convection expected today. High temperatures this afternoon rise
into the mid 80s to low 90s with chances for scattered showers and
thunderstorms across much of southeast Michigan. The exception being
the northern tip of the Thumb. Deep layer shear remains displaced to
the north, so activity will be slow moving pulse type convection
given modest instability with minimal shear. PWATs should recover
from around 1.00 inches per last nights 00Z sounding to back over
1.50 inches bringing potential for locally heavy downpours with
gusty outflow winds.

Humid airmass persists Friday with high temperatures again in the
mid 80s to low 90s. Similar set up to today with another round
diurnally driven scattered showers and thunderstorms governed by any
remnant outflow boundaries and minor shortwaves passing through the
flow aloft. Lack of shear with steep mid-level lapse rates and
modest instability will bring more pulse type convection capable of
locally heavy rainfall and gusty outflow winds. During this time, a
shortwave trough with mid-level closed low over the Hudson Bay will
be driving a cold front southward into the northern Great Lakes.
Cold front is forecast to reach the MI/OH border by around 12Z
Saturday morning. This will keep chances for showers and a few
thunderstorms in the forecast Friday night into Saturday morning
before front clears to the south. Lingering elevated convection
across southern portions of the CWA will be possible during the day
Saturday as the front may not completely clear all moisture out of
southeast Michigan. High temperatures for Saturday will dip a few
degrees behind the front, especially across the Saginaw Valley and
Thumb where mid-upper 70s will be possible.

Broad surface high pressure will then move into the northern Great
Lakes by Sunday while a high amplitude upper ridge begins building
across the northern plains into early next week. Forecast for Sunday
through Tuesday looks dry with considerably less moisture across
Michigan. Anticipating seasonable temperatures at or slightly below
average in the mid/upper 70s to mid 80s.

MARINE...

Light and variable winds look to persist through Friday with light
northerly winds taking hold over the Weekend. There will be chances
of thunderstorms from time to time, which will present the main
marine hazard, particularly over Lake St Clair and the Michigan
waters of lake Erie.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....JVC
DISCUSSION...AA
MARINE.......MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 4, 2:48 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 AM EDT Thu Jul 4 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-050800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
348 AM EDT Thu Jul 4 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon. In addition to
wind gusts up to 35 mph, locally heavy rainfall will be possible due
to nearly stationary storm motion.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-050800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EDT Thu Jul 4 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

The radar

The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 4, 12:42 PM EST
Where
Washtenaw County, 3.14 mi WNW of Hudson Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -83.980

Tree limbs and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839575.